Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Jacksonville, FL

March 13, 2003Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 2:56 PM EST for Saint Johns County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2003, 2:56 PM EST (19:56 UTC)
Expired
Mar 13, 2003, 3:30 PM EST
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 9:55 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS52 KJAX 131956
SVRJAX
FLC109-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 330 PM EST

* AT 256 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF ST
  AUGUSTINE SHORES...OR ABOUT 11 MILES SOUTH OF ST AUGUSTINE...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 330 PM EST...
  ST AUGUSTINE SHORES AND ST AUGUSTINE SOUTH...
  BUTLER BEACH AND ST AUGUSTINE BEACH...
  CRESCENT BEACH...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT 
SEVERE WEATHER.

$$

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:36 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 13, 2:36 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EST THU MAR 13 2003

WILL BE VERY SHORT AS SEVERE WX HAS PUT FORECAST WAY BEHIND
SCHEDULE. TO MAKE A LONG STORY SHORT TOMORROW AND SATURDAY LOOK TO
BE QUITE SIMILAR TO TODAY WITH UPPER LOW CUTTING OFF OVER
MISSISSIPPI AND SERIES OF VORT MAXES MOVING ALONG STALLED FRONTAL
BOUNDAY. DAY 2 SPC OUTLOOK KEEPS AREA IN SLIGHT RISK FOR FRIDAY.
MAIN CHANGE TO PREVIOUS FORECAST WILL BE TO UP POPS MOST PLACES FOR
FRIDAY THROUGH SATURDAY. WILL ALSO ADD CHANCE POPS FOR NEXT
WEDNESDAY WITH APPROACHING COLD FRONT.

MARINE...NO MAJOR CHANGES PLANNED TO PREVIOUS PACKAGE.

FIRE WX...NO CONCERNS.

FCSTID =   25
AMG   59  72  57  73 /  10  70  70  50
SSI   60  71  58  65 /  10  70  70  50
JAX   60  77  59  72 /  10  60  60  50
SGJ   63  75  63  70 /  10  60  60  50
GNV   60  80  59  78 /  10  50  60  50
OCF   61  80  59  78 /  10  50  60  50

.JAX...
FL...NONE.
GA...NONE.

CAMP/BROYLES
Hazardous weather outlook, Mar 13, 10:45 AM EST, 4 hours 11 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 11:44 AM EST, 3 hours 12 minutes before
FLZ025-131730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM...

AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN
MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 2 hours 40 minutes before
FLZ023-131745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM...

A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND
MACCLENNY AREAS.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH
IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.  REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 1:22 PM EST, 1 hour 34 minutes before
FLZ025-032-131900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT DUVAL AND CLAY
COUNTIES THROUGH 2 PM...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF DOCTORS
INLET...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING EAST AT 30
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MIDDLEBURG...ASBURY LAKE...PENNEY FARMS...DOCTORS
INLET...BELLAIR-MEADOWBROOK TERRA...ORTEGA...ORANGE PARK AND SAN
MARCO THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 1:41 PM EST, 1 hour 15 minutes before
FLZ020>024-030-031-035-036-GAZ134>136-150>154-162>166-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EST THU MAR 13 2003

...TORNADO WATCH 40 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN GEORGIA...
ECHOLS...CLINCH...WARE...BACON...PIERCE...APPLING...WAYNE...BRANTLEY.
..CHARLTON...CAMDEN...AND GLYNN.

IN FLORIDA...
HAMILTON...SUWANNEE...COLUMBIA...GILCHRIST...ALACHUA...UNION...
BRADFORD...AND BAKER.

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH UNTIL 4 PM EST.

IN FLORIDA...
DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CAMP
Special weather statement, Mar 13, 2:12 PM EST, 44 minutes before
FLZ037-131945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT PUTNAM COUNTY THROUGH 245 PM...

A CLUSTER OF STRONG THUNDERSTORMS IN NORTHERN PUTNAM COUNTY IS
MOVING EAST AT 35 TO 40 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REMEMBER A TORNADO WATCH IS IN EFFECT AND TORNADOES CAN A DO FORM
WITH LITTLE NOTICE.  REMAIN ALERT FOR CHANGING WEATHER CONDITIONS
AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 2:38 PM EST, 18 minutes before
FLZ033-037-132015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND SOUTHERN ST JOHNS
COUNTY THROUGH 315 PM...

A CLUSTER OF STRONG THUNDERSTORMS IN NORTHERN PUTNAM COUNTY IS
MOVING EAST AT 35 TO 40 MPH. THESE STORMS WERE CROSSING THE ST JOHNS
RIVER NEAR BOSTWICK AND PALATKA AND WERE MOVING AND INTO CENTRAL AND
SOUTHERN ST JOHNS COUNTY. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO
WATCH IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:17 AM ESTSevere Thunderstorm WarningJAXPutnam28 min
Mar 13, 6:46 AM ESTSevere Thunderstorm WarningJAXClay, Putnam44 min
Mar 13, 7:03 AM ESTSevere Thunderstorm WarningJAXSaint Johns42 min
Mar 13, 7:33 AM ESTSpecial Marine WarningJAX57 min
Mar 13, 7:45 AM ESTTornado WarningJAXSaint Johns30 min
Mar 13, 8:24 AM ESTSpecial Marine WarningJAX96 min
Mar 13, 10:25 AM ESTSpecial Marine WarningJAX50 min
Mar 13, 10:48 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia42 min
Mar 13, 11:37 AM ESTSpecial Marine WarningJAX83 min
Mar 13, 11:55 AM ESTSevere Thunderstorm WarningJAXDuval, Nassau50 min
Mar 13, 12:19 PM ESTSevere Thunderstorm WarningJAXClay41 min
Mar 13, 12:39 PM ESTSevere Thunderstorm WarningJAXDuval51 min
Mar 13, 12:40 PM ESTSpecial Marine WarningJAX95 min
Mar 13, 12:58 PM ESTTornado WarningJAXDuval32 min
Mar 13, 1:09 PM ESTSevere Thunderstorm WarningJAXSaint Johns36 min
Mar 13, 1:28 PM ESTSpecial Marine WarningJAX47 min
Mar 13, 1:50 PM ESTSevere Thunderstorm WarningJAXClay, Saint Johns40 min
Mar 13, 2:59 PM ESTSpecial Marine WarningJAX46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.